Hail, Cimarron
- When
- September 22, 6:24 PM CST
- Where
- Cimarron County, 7.67 mi NNE of Griggs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.700, -102.060
Lots of pea size hail with some nickel size hail mixed in.
A deep positive tilted trough helped to provide a SSW low level jet of 35-45 kts over the western Panhandles. This helped to advect low level moisture into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A deep positive tilted trough helped to provide a SSW low level jet of 35-45 kts over the western Panhandles. This helped to advect low level moisture into the region. With good CAPE and good shear, individual cells developed along the western Panhandles and moved northward along a surface trough axis. Hail and a damaging wind report was documented in the western Oklahoma Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 22, 4:31 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 531 PM CDT Fri Sep 22 2017 .AVIATION... TSRA is expected to affect the DHT TAF site through the early evening. Any other storms are expected to remain west of AMA and GUY. Low clouds in the MVFR range should start working their way northward and should affect the AMA TAF site fist and then the DHT TAF site by mid day. More showers and thunderstorms should start to move toward the DHT TAF site by mid day as well, so have inserted a prob30 group there. Winds will stay fairly gusty through the forecast. && .PREV DISCUSSION... /Issued 355 PM CDT Fri Sep 22 2017/ DISCUSSION... No major departures have been made to the forecast, other than to trim pops in eastern sections tonight and Saturday. Threat for heavy rain will be a concern beginning Saturday afternoon and continuing through Monday. Full-latitude mid-level trof over western CONUS expected to continue moving east, maintaining a positive tilt through at least Tuesday . As stronger mid- and upper-level flow moves into western sections and spreads eastward, favorable dynamics will assist in the production of showers and thunderstorms. Low levels will also respond with southerly low-level jet of 35 to 45 knots continuing to pump moisture into the area through Sunday. Deep and rich moisture will be in place by Saturday evening. Cold front expected to move into northwest half of forecast area Sunday night and Monday, with a final push Monday night placing the front south of the Texas Panhandle. Threat for heavy rain should end in post-frontal airmass, but lower levels expected to remain very moist as upslope flow and isentropic lift generate widespread clouds with chances for additional precipitation Monday night through end of forecast. Much cooler conditions also expected Tuesday through Friday with high temperatures mainly in the 60s. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/14
Hazardous Weather Outlook National Weather Service Amarillo TX 343 PM CDT Fri Sep 22 2017 OKZ001>003-TXZ001>020-231100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 343 PM CDT Fri Sep 22 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected across mainly the western half of the Texas and Oklahoma Panhandles. A few storms that develop will have the potential to become strong to marginally severe. Hail up to quarter size and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for thunderstorms will increase beginning Saturday and Saturday night, with chances for thunderstorms continuing through Thursday. The threat for widespread severe weather will be low. However, some of the storms will be capable of producing heavy rainfall, which could lead to flooding or flash flooding, especially Saturday afternoon through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Cockrell
Special Weather Statement National Weather Service Amarillo TX 555 PM CDT FRI SEP 22 2017 TXZ011-016-230000- Deaf Smith TX-Oldham TX- 555 PM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES UNTIL 700 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over Bootleg, or 16 miles northwest of Friona, moving northeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford, Vega, Adrian, Glenrio, Boys Ranch, Bootleg, Wildorado and Simms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3538 10304 3558 10221 3475 10225 3475 10304 TIME...MOT...LOC 2254Z 212DEG 28KT 3486 10284 LG
Special Weather Statement National Weather Service Amarillo TX 558 PM CDT FRI SEP 22 2017 OKZ001-002-TXZ001-002-006-230000- Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX- 558 PM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN CIMARRON...NORTHWESTERN SHERMAN...DALLAM AND NORTHERN HARTLEY COUNTIES UNTIL 700 PM CDT... At 557 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles east of Keyes to 15 miles southwest of Dalhart. Movement was northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dalhart, Stratford, Hartley, Keyes, Eva, Ware, Hough, Conlen, Griggs, Texhoma and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3577 10248 3581 10299 3699 10236 3700 10123 TIME...MOT...LOC 2257Z 210DEG 31KT 3676 10212 3589 10269 LG
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT FRI SEP 22 2017
OKZ001-002-230030-
Cimarron OK-Texas OK-
630 PM CDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 730 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Griggs, or 14 miles north of Stratford, moving
northeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Eva, Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10152 3650 10191 3650 10225 3651 10231
3699 10220
TIME...MOT...LOC 2329Z 211DEG 20KT 3653 10217
LGThe Amarillo radar (KAMA), 166 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Lots of pea size hail with some nickel size hail mixed in.
Five power poles downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717811, 717812.